Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Binghamton, NY

June 26, 2002Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 26, 2002, 2:44 PM EDT for Sullivan County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2002, 2:44 PM EDT (18:44 UTC)
Expired
Jun 26, 2002, 3:15 PM EDT
In force
31 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Sullivan County, NY

The radar

The Albany radar (KENX), 113 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 261844
SVRBGM
NYC105-261915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK.

* UNTIL 315 PM EDT.

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRAHAMSVILLE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN SULLIVAN COUNTY AT 300 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4181 7470 4168 7453 4204 7396 4223 7421

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:25 AM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 9:25 AM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
925 AM EDT WED JUN 26 2002

UPDATE ONLY TO REMOVE EARLY MORNING FOG FROM FORECAST. NO OTHER
CHANGES.

JML

...PREVIOUS DISC BELOW...
SATELLITE IMAGERY SHOWS SOME HIGH CIRRUS CLOUDS BLOWING OFF FROM
CONVECTION IN THE OHIO VALLEY AND SPREADING INTO NY AND PA EARLY
THIS MORNING.  YET, MUCH OF THESE CLOUDS ARE THIN AND SHOULD ALLOW A
GOOD DEAL OF HAZY SUN FOR THE FIRST HALF OF TODAY.  WELL ALSO
RETAIN A MENTION OF EARLY MORNING FOG AS LOCAL SURFACE OBSERVATIONS
ARE BEARING THIS OUT IN MANY PLACES ACROSS THE FORECAST AREA.  THE
STRONG LATE JUNE SUN AND RESIDING AIR MASS SHOULD SUPPORT HIGH
TEMPERATURES WELL INTO THE 80S TO NEAR 90 AGAIN THIS AFTERNOON.

OUR THINKING HASNT CHANGED MUCH REGARDING THE LIKELIHOOD OF
THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  THE LATEST WATER VAPOR
PICTURES DISPLAY A SHORT WAVE COMPLEX EXTENDING FROM LOWER MICHIGAN
ACROSS MUCH OF OHIO AS OF THIS WRITING.  THIS FEATURE IS PROGGED TO
DRIFT ACROSS THE FORECAST AREA THIS AFTERNOON AND EARLY TONIGHT.  AT
THE SAME TIME, THE LOCAL ENVIRONMENT SHOULD BECOME QUITE UNSTABLE
LATER TODAY WITH EXPECTED CAPE VALUES OF 2500 TO 3000 J/KG.
VERTICAL SHEAR SHOULD ALSO IMPROVE SOME BY LATE IN THE DAY AS MODEL
GUIDANCE SHOWS A 35 TO 40 KNOT WIND MAXIMUM OVER NY AND PA NEAR THE
700 MILLIBAR LEVEL.  SOME ISOLATED SEVERE WEATHER COULD FORM IN THIS
TYPE OF REGIME AND THUS WELL THROW IN THE POSSIBILITY OF STRONG
WINDS AND HEAVY RAIN.  LATER THIS EVENING, THINGS SHOULD QUIET DOWN
A BIT AS LOSS OF DAYTIME HEATING RESULTS IN AT LEAST SOME
STABILIZATION.  HOWEVER, WITH THE UPPER TROUGH AXIS LURKING TO OUR
WEST AND PLENTY OF MOISTURE STILL AVAILABLE, HIT AND MISS SHOWERS
AND THUNDERSTORMS COULD POP UP EVEN DURING THE OVERNIGHT
PERIOD.

THURSDAY, A SURFACE COLD FRONT APPROACHES BY LATE AFTERNOON OR EARLY
EVENING.  THINGS SHOULD BECOME INCREASINGLY UNSTABLE ONCE AGAIN WITH
A WARM HUMID AIR MASS IN PLACE AND GRADUALLY LOWERING HEIGHTS OWING
TO THE ABOVE MENTIONED UPPER TROUGH.  WELL MAINTAIN THE LIKELIHOOD
OF SHOWERS AND STORMS.

SCATTERED CONVECTION WILL PROBABLY BLEED INTO THURSDAY EVENING
BEFORE DIMINISHING.  ON FRIDAY, WE KEPT THE FORECAST RAIN-FREE FOR
NOW AS SOMEWHAT DRIER AIR IS PROGGED TO COME IN FROM THE NORTHWEST.
HOWEVER, ANOTHER SHORT WAVE IS ALSO SEEN COMING AROUND THE MAIN
UPPER TROUGH WITH PERHAPS A SECONDARY SURFACE BOUNDARY AS WELL.
LATER SHIFTS WILL HAVE TO LOOK AT THIS MORE CLOSELY.

WORK ZONES ARE ON THE STREET.  THE FINAL PACKAGE WILL BE SHIPPED OUT
BETWEEN 3:30 AND 3:45.

.BGM...NONE.

JUREWICZ

In the hours before

Special weather statement, Jun 26, 1:08 PM EDT, 1 hour 36 minutes before
NYZ022-261800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
108 PM EDT WED JUN 26 2002

...A CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL WILL
MOVE ACROSS PARTS OF STEUBEN COUNTY...

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR
WELLSVILLE....OR ABOUT 15 MILES WEST OF HARTSVILLE....MOVING
NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HARTSVILLE AND WEST GREENWOOD AT 130 PM.
NORTH HORNELL AND HORNELL AT 145 PM.
AVOCA AND COHOCTON AT 200 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Jun 26, 2:18 PM EDT, 26 minutes before
NYZ017-016-023-024-PAZ038-039-040-NYZ062-057-056-055-025-044-045-046-
036-037-009-018-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT WED JUN 26 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES:

CAYUGA NY...
SENECA NY...
SCHUYLER NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
SULLIVAN NY...
DELAWARE NY...
BROOME NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
OTSEGO NY...
MADISON NY...
ONEIDA NY...
ONONDAGA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:28 PM EDTSevere Thunderstorm WarningBGMSullivan62 min
Jun 26, 4:33 PM EDTSevere Thunderstorm WarningBGMOneida57 min
Jun 26, 6:11 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan49 min
Jun 26, 6:16 PM EDTSevere Thunderstorm WarningBGMSteuben44 min
Jun 26, 6:28 PM EDTSevere Thunderstorm WarningBGMSchuyler47 min
Jun 26, 7:34 PM EDTSevere Thunderstorm WarningBGMChemung41 min
Jun 26, 7:56 PM EDTSevere Thunderstorm WarningBGMTioga49 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.